Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 32, NWS Amarillo, TX

April 21, 2017Lipscomb County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Apr 21, 2017, 4:16 AM CDT for Lipscomb County, Texas. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2017, 4:16 AM CDT (09:16 UTC)
Expired
Apr 21, 2017, 4:35 AM CDT
In force
19 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Lipscomb County, TX

The radar

The Dodge City radar (KDDC), 160 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2707 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

357 
WUUS54 KAMA 210916 RRA
SVRAMA
TXC295-211015-
/O.NEW.KAMA.SV.W.0032.170421T0916Z-170421T1015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
416 AM CDT FRI APR 21 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Northern Lipscomb County in the Panhandle of Texas...

* Until 515 AM CDT

* At 416 AM CDT, a severe thunderstorm was located 8 miles northwest
  of Lipscomb, moving northeast at 35 mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Lipscomb and Follett. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3620 10041 3637 10047 3650 10007 3650 10000
      3627 10000
TIME...MOT...LOC 0916Z 203DEG 32KT 3633 10036 

HAIL...1.25IN
WIND...<50MPH
 
$$

Schneider
2 follow-up statements
585 
WWUS54 KAMA 210922
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
422 AM CDT FRI APR 21 2017

TXC295-211015-
/O.CON.KAMA.SV.W.0032.000000T0000Z-170421T1015Z/
Lipscomb TX-
422 AM CDT FRI APR 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR NORTHWESTERN LIPSCOMB COUNTY...

At 422 AM CDT, a severe thunderstorm was located 6 miles south of
Darrouzett, or 9 miles northwest of Lipscomb, moving northeast at 35
mph.

HAZARD...Half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

This severe thunderstorm will remain over mainly rural areas of
northwestern Lipscomb County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3625 10027 3631 10045 3635 10046 3637 10046
      3649 10011
TIME...MOT...LOC 0922Z 203DEG 29KT 3636 10034 

HAIL...1.25IN
WIND...<50MPH
 
$$

Schneider
134 
WWUS54 KAMA 210935
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
435 AM CDT FRI APR 21 2017

TXC295-210945-
/O.CAN.KAMA.SV.W.0032.000000T0000Z-170421T1015Z/
Lipscomb TX-
435 AM CDT FRI APR 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LIPSCOMB COUNTY
IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until noon CDT for the
Panhandle of Texas.

Remember, a Severe Thunderstorm Warning still remains in effect for
the northern portion of Lipscomb county.

LAT...LON 3625 10027 3631 10045 3635 10046 3637 10046
      3649 10011
TIME...MOT...LOC 0933Z 203DEG 32KT 3647 10028 

$$

Schneider

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 1:55 AM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Apr 21, 1:55 AM CDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
155 AM CDT Fri Apr 21 2017

.SHORT TERM...Today through Sunday Night...

Main focus in the near term remains the severe weather potential
across the Panhandles overnight into the better part of the
daylight hours. We are currently under a lull in convective
activity as the frontal boundary was a little too far south for
developing convection to sustain itself as it moved into the
southern and eastern Texas Panhandles. Convection in this area has
since moved into northern Texas and well into western Oklahoma.

Our focus now turns to the potential development, depicted in short-
range models, over the eastern New Mexico Plains around the 8Z to 9Z
hour. The combination of orographic lift from east to east-southeast
surface flow, and a shortwave embedded in the longwave trough axis
currently located over north-central New Mexico via water vapor
imagery. Forecast models show development to start in the Mosquero
to Tucumcari area before moving eastward into the western
Panhandles. While we are still fairly capped at the surface across
the Panhandles, the convection is expected to be elevated as it
moves into the area. This will limit severe wind potential, and keep
the severe threat limited to hail up to the size of half dollars as
has been mentioned over the past few days. Forecast soundings show
MUCAPE ranging from 500-1500 J/kg within the elevated mix layer
throughout the overnight hours and maximizing near the 12Z hour.
Wind shear in this elevated unstable layer are mainly speed shear
with very little turning with height. This will likely cause any
initial discrete storms to shift to a more linear mode with time and
eastward progression. By sunrise, we will likely be looking at a
line of convection moving across the northern and central zones
(possibly reaching as far south as Amarillo). Once the initial line
moves into western Oklahoma by 15Z at the latest, we could be
looking at a round of fairly disorganized convection into the early
afternoon while also seeing convection clearing the southwest. Some
CAMs have trended towards a secondary round of discrete storms as
our next cold front starts to move southwards. There is some doubt
with this rounds as the initiation areas will have been worked over
fairly well by earlier convection.

As mentioned above, we will see our next cold front impact the
Panhandles this evening. While there is a small chance for a re-
ignition of convection, the primary impact of the cold front will be
in the form of brief but strong post frontal winds. The area likely
to see these stronger winds will be across the western and
southwestern Texas Panhandle. The orientation of the front will be
favorable for a barrier jet to help push the cold front much faster
than forecast. This could result in brief wind speeds in the 30 to 35
mph with gusts to near 50 mph. These would be short lived and we
will likely see the strong winds/wind gusts diminish within an hour
or two of the frontal passage. These strong overnight winds and
cloudy skies will prevent frost conditions across the northwest
tonight into Saturday morning.

Saturday will be fairly cool with high temperatures in the upper 50s
to lower 60s as skies clear throughout the day. Winds will also be
on the decrease throughout the day before dropping below 10 mph
overnight. A late season frost is expected Saturday night into
Sunday morning due to light winds, clear skies, and temperatures
dropping into the 33 to 36 degree range across the northern and
central zones. This will give us a cool start Sunday morning before
we see temperatures quickly rebound into the upper 60s to mid 70s.

&&

.LONG TERM...Monday through Thursday night...
Progressive westerly flow aloft as high pressure begins to become
suppressed by low amplitude longwave trough to the north. As a
disturbance moves through upstream over the Pacific Northwest on
Wednesday the trough will begin to deepen to the west of the
Panhandles allowing for southwest flow to return to the area.
Ahead of the disturbance ample moisture along the frontal boundary
to the north will possibly clip the northern Panhandles as early
as Tuesday night.

As the trough begins to deepen to the west, increased moisture
advection is expected over the forecast area, thusly slight chance
pops will continue mainly for the northern areas of the
Panhandles through Wednesday.

By Thursday models diverge a bit with various solutions. The GFS
has a closed low centered over the four corners region with strong
southerly flow over the region, which will also provide a better
chance for showers/storms Thursday evening. The GFS has this
system slowly progressing eastward through the weekend, allowing
for lingering showers/storms to continue.

ECMWF solution is much quicker and has the disturbance moving
through as a shortwave on Wednesday night, with a dry westerly
flow behind it, shutting down the chances for precipitation by
Thursday.

So right now there is some uncertainty in the extended, but it
does look like there is at least a slight chance that we could see
some showers/storms return to the area mid next week.

Overall, temperatures will still be above normal, mid 70s to mid
80s for the extended. Winds will be standard ranging from 10-20mph
on most days.

Weber

&&

.AVIATION...06Z TAF Cycle

VFR conditions will quickly become MVFR to IFR and LIFR at all
three TAF sites after 07Z to 09Z Friday. Showers and thunderstorms
will increase and impact the three TAF sites mainly between 08Z
and 17Z to 18Z Friday. VFR conditions are expected to briefly
return at the Amarillo and Dalhart TAF sites after 16Z to 20Z
Friday, however MVFR ceilings are expected again after 02Z to 04Z
Saturday. MVFR ceilings are expected at the Guymon TAF site after
19Z Friday to 06Z Saturday. East and southeast winds 5 to 15 knots
will shift to the northwest and north and increase to 20 to 30
knots with gusts to around 35 knots after a cold front moves
through between 16Z and 20Z Friday.

Schneider

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                72  40  60  37  69 /  20   5   0   0   0
Beaver OK                  54  39  60  35  71 /  70  20   0   0   0
Boise City OK              61  37  57  35  72 /  40  10   5   0   0
Borger TX                  68  41  62  40  72 /  30   5   0   0   0
Boys Ranch TX              73  40  62  37  73 /  20   5   0   0   0
Canyon TX                  75  40  61  38  69 /  20   5   0   0   0
Clarendon TX               73  41  62  37  67 /  20   5   0   0   0
Dalhart TX                 68  38  60  36  73 /  20   5   0   0   0
Guymon OK                  57  38  59  37  73 /  60  10   5   0   0
Hereford TX                77  40  62  38  71 /  10   5   0   0   0
Lipscomb TX                58  40  60  37  69 /  60  10   0   0   0
Pampa TX                   67  39  59  37  68 /  40  10   0   0   0
Shamrock TX                69  43  62  39  69 /  40  10   0   0   0
Wellington TX              74  44  64  40  69 /  30  10   0   0   0

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

14/89/11
Hazardous weather outlook, Apr 21, 2:41 AM CDT, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
241 AM CDT Fri Apr 21 2017

OKZ001>003-TXZ001>020-212100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
241 AM CDT Fri Apr 21 2017

Severe Thunderstorm Watch until 5AM for southeast Texas Panhandle

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Thunderstorms expected this morning through early Friday
afternoon. Some of these storms could become strong to marginally
severe with the main threat being hail up to the size of
quarters.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Late Saturday night there will be the potential for a late season
frost as temperatures get down around 33 to 36 degrees under
clear skies and light winds across the Oklahoma and northern Texas
Panhandles. Any sensitive vegetation may be susceptible to
damage.

Elevated fire weather conditions may be possible across the
central and western part of the Panhandles Monday and Tuesday due
to breezy winds and low relative humidities.

Showers and thunderstorms possible Tuesday night through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Apr 21, 1:55 AM CDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Amarillo TX
155 AM CDT FRI APR 21 2017

OKZ001-210800-
Cimarron OK-
155 AM CDT FRI APR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CIMARRON COUNTY
UNTIL 300 AM CDT...

At 155 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Kenton, or 29 miles north of Clayton, moving east at 40
mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Black Mesa Park and Kenton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3700 10239 3686 10235 3679 10300 3700 10300
TIME...MOT...LOC 0655Z 258DEG 34KT 3688 10314

Schneider
Special weather statement, Apr 21, 2:38 AM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Amarillo TX
238 AM CDT FRI APR 21 2017

TXZ001-002-006-210845-
Hartley TX-Sherman TX-Dallam TX-
238 AM CDT FRI APR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERMAN...SOUTHERN
DALLAM AND NORTHWESTERN HARTLEY COUNTIES UNTIL 345 AM CDT...

At 238 AM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Ware, or 18 miles northeast of Amistad, moving
northeast at 45 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Dalhart, Stratford, Ware and Conlen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3650 10215 3650 10212 3627 10198 3593 10290
      3609 10300
TIME...MOT...LOC 0738Z 242DEG 39KT 3605 10287

Schneider
Special weather statement, Apr 21, 2:45 AM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Amarillo TX
245 AM CDT FRI APR 21 2017

OKZ002-TXZ002-003-210845-
Texas OK-Sherman TX-Hansford TX-
245 AM CDT FRI APR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TEXAS...NORTHWESTERN
HANSFORD AND NORTHERN SHERMAN COUNTIES UNTIL 345 AM CDT...

At 245 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Stratford, moving northeast at 45 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Guymon, Goodwell, Optima, Hardesty and Texhoma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3629 10203 3645 10213 3686 10125 3663 10110
TIME...MOT...LOC 0745Z 242DEG 39KT 3641 10200

Schneider
Special weather statement, Apr 21, 2:46 AM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Amarillo TX
246 AM CDT FRI APR 21 2017

TXZ001-002-006-210845-
Hartley TX-Sherman TX-Dallam TX-
246 AM CDT FRI APR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHERMAN...
SOUTHEASTERN DALLAM AND NORTHWESTERN HARTLEY COUNTIES UNTIL 345 AM
CDT...

At 246 AM CDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Romero, or 14 miles east of Amistad, moving northeast
at 45 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Dalhart and Conlen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3579 10292 3596 10302 3638 10215 3614 10200
TIME...MOT...LOC 0746Z 242DEG 39KT 3592 10290

Schneider
Local storm report, Apr 21, 3:30 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
330 AM CDT FRI APR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     HAIL             DALHART                 36.06N 102.52W
04/21/2017  E1.00 INCH       HARTLEY            TX   LAW ENFORCEMENT

            SHERIFFS OFFICE IN DALHART REPORTED HAIL UP TO THE SIZE
            OF QUARTERS WITH THE FIRST WAVE OF THE STORM.

&&

EVENT NUMBER AMA1700353

WEBER
Special weather statement, Apr 21, 4:14 AM CDT, 2 minutes before
Special Weather Statement
National Weather Service Amarillo TX
414 AM CDT FRI APR 21 2017

OKZ002-TXZ002-003-211015-
Texas OK-Sherman TX-Hansford TX-
414 AM CDT FRI APR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TEXAS...NORTHERN
HANSFORD AND SOUTHEASTERN SHERMAN COUNTIES UNTIL 515 AM CDT...

At 414 AM CDT, Doppler radar was tracking a strong thunderstorm 15
miles northeast of Sunray, or 21 miles east of Stratford, moving
northeast at 40 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Hardesty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3658 10095 3653 10095 3650 10101 3650 10108
      3645 10109 3610 10170 3624 10184 3676 10113
TIME...MOT...LOC 0914Z 230DEG 36KT 3622 10171

Schneider

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 10:23 PM CDTSpecial Weather StatementAMAWheeler37 min
Apr 21, 2:38 AM CDTSpecial Weather StatementAMADallam67 min
Apr 21, 2:46 AM CDTSpecial Weather StatementAMADallam59 min
Apr 21, 3:00 AM CDTSevere Thunderstorm WarningAMADallam, Hartley, Sherman60 min
Apr 21, 3:37 AM CDTAreal Flood AdvisoryAMADallam, Hartley3 hr
Apr 21, 3:48 AM CDTSevere Thunderstorm WarningAMAHansford, Hartley, Hutchinson, Moore, Sherman57 min
Apr 21, 4:14 AM CDTSpecial Weather StatementAMAHansford61 min
Apr 21, 4:16 AM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree59 min
Apr 21, 4:18 AM CDTSpecial Weather StatementAMAHartley57 min
Apr 21, 4:19 AM CDTSpecial Weather StatementAMAHutchinson56 min
Apr 21, 4:20 AM CDTSpecial Weather StatementAMAOchiltree55 min
Apr 21, 4:29 AM CDTSevere Thunderstorm WarningAMAHutchinson, Moore61 min
Apr 21, 4:34 AM CDTSevere Thunderstorm WarningAMALipscomb56 min
Apr 21, 4:40 AM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Ochiltree, Roberts80 min
Apr 21, 4:55 AM CDTSevere Thunderstorm WarningAMACarson, Hutchinson, Moore, Potter65 min
Apr 21, 5:05 AM CDTSpecial Weather StatementAMAMoore25 min
Apr 21, 5:07 AM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb, Ochiltree, Roberts53 min
Apr 21, 5:26 AM CDTSevere Thunderstorm WarningAMAHutchinson, Roberts34 min
Apr 21, 5:30 AM CDTSpecial Weather StatementAMAHansford, Moore, Sherman30 min
Apr 21, 5:33 AM CDTSpecial Weather StatementAMAHartley27 min
Apr 21, 5:53 AM CDTSevere Thunderstorm WarningAMACarson, Gray, Hemphill, Hutchinson, Roberts41 min
Apr 21, 5:55 AM CDTSpecial Weather StatementAMAHutchinson35 min
Apr 21, 6:11 AM CDTSpecial Weather StatementAMAHemphill49 min
Apr 21, 6:35 AM CDTSpecial Weather StatementAMARoberts25 min
Apr 21, 7:22 AM CDTSpecial Weather StatementAMAOchiltree38 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.